Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 145, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 27, 2018, 4:09 PM CDT for 4 counties in Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2018, 4:09 PM CDT (21:09 UTC)
- Expired
- Aug 27, 2018, 4:29 PM CDT
- In force
- 20 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA
The radar
The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 2:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1465 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.7
The text
As transmitted.
360
WUUS53 KFSD 272109
SVRFSD
IAC041-059-141-143-272145-
/O.NEW.KFSD.SV.W.0145.180827T2109Z-180827T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
409 PM CDT MON AUG 27 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Osceola County in northwestern Iowa...
Dickinson County in northwestern Iowa...
Northwestern Clay County in northwestern Iowa...
Northeastern O'Brien County in northwestern Iowa...
* Until 445 PM CDT.
* At 408 PM CDT, a severe thunderstorm was located over Hartley, or
17 miles east of Sheldon, moving northeast at 60 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Everly around 415 PM CDT.
Fostoria around 425 PM CDT.
Milford, Arnolds Park, Okoboji, Wahpeton and West Okoboji around
430 PM CDT.
Spirit Lake and Orleans around 435 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4312 9547 4321 9559 4350 9519 4350 9508
4337 9491 4327 9492
TIME...MOT...LOC 2108Z 234DEG 52KT 4319 9550
HAIL...1.50IN
WIND...60MPH
$$
VandenBoogart2 follow-up statements
174
WWUS53 KFSD 272118
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
418 PM CDT MON AUG 27 2018
IAC041-141-143-272128-
/O.CAN.KFSD.SV.W.0145.000000T0000Z-180827T2145Z/
Osceola IA-Clay IA-O'Brien IA-
418 PM CDT MON AUG 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OSCEOLA...
NORTHWESTERN CLAY AND NORTHEASTERN O'BRIEN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Iowa.
LAT...LON 4333 9498 4326 9520 4326 9538 4327 9539
4336 9539 4350 9519 4350 9508 4337 9491
TIME...MOT...LOC 2118Z 234DEG 52KT 4326 9536
$$
IAC059-272145-
/O.CON.KFSD.SV.W.0145.000000T0000Z-180827T2145Z/
Dickinson IA-
418 PM CDT MON AUG 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR DICKINSON COUNTY...
At 418 PM CDT, a severe thunderstorm was located 7 miles north of
Everly, or 13 miles northwest of Spencer In Clay County, moving
northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Milford, Wahpeton and West Okoboji around 430 PM CDT.
Spirit Lake, Arnolds Park, Okoboji and Orleans around 435 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4333 9498 4326 9520 4326 9538 4327 9539
4336 9539 4350 9519 4350 9508 4337 9491
TIME...MOT...LOC 2118Z 234DEG 52KT 4326 9536
HAIL...1.00IN
WIND...60MPH
$$
VandenBoogart803
WWUS53 KFSD 272129
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
429 PM CDT MON AUG 27 2018
IAC059-272139-
/O.CAN.KFSD.SV.W.0145.000000T0000Z-180827T2145Z/
Dickinson IA-
429 PM CDT MON AUG 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR DICKINSON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Iowa.
LAT...LON 4333 9498 4326 9520 4326 9538 4327 9539
4336 9539 4350 9519 4350 9508 4337 9491
TIME...MOT...LOC 2127Z 234DEG 52KT 4335 9518
$$
VandenBoogartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:29 PM CDT, 40 minutes earlier.
Area forecast discussion, Aug 27, 3:29 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 329 PM CDT Mon Aug 27 2018 .SHORT TERM...(This evening through Tuesday) Issued at 318 PM CDT Mon Aug 27 2018 Active weather continues this afternoon and evening as scattered thunderstorms move in. In the near term, a cold front stretching from Sioux City-Sioux Falls-Marshall will continue to bring scattered showers and storms, while the main upper trough/vort max at western Dakotas slides east-northeast. Ahead of this trough, a mid-level shortwave continues sliding northeast across the area this afternoon. This is the one providing forcing/dynamic for convection across parts of the area. However, with an extent area of mostly cloudy skies, moderate mid-level lapse rates, and convective temperatures cooler than criteria, the severe weather threat seems more likely across northwest Iowa and far eastern counties in southwest Minnesota. These areas pose the greatest risk for strong to severe thunderstorms through this evening with an area of 1500-2000 J/kg MUCAPE, and surface dewpoints in the upper 60s and lower 70s. Quasi-unidirectional 0-6 km shear about 40 to 45 knots suggests a few rotating storms, with multi-cells clusters as the primary mode. Large hail up to golf ball size and damaging winds to 75 mph are the main risks. Isolated hail up to 2.5 inch will be possible through late this afternoon. Severe weather risks will slowly diminish from 6pm to 8pm CDT, from west to east. The aforementioned main upper trough/vort max will drag secondary surface front tonight. Some elevated showers and isolated storms are possible Tuesday morning into early afternoon from northwest to southeast. As the frontal boundary slowly moves southeast, tight pressure gradient will produce breezy conditions late tonight into Tuesday. Have bumped winds by using CONSMOS to have 15 to 25 mph, gusts up to 30 mph through Tuesday afternoon. Low clouds/stratus spreading southward and northerly surface winds behind the front will keep the area cooler than average with daytime temperatures from the upper 60s to lower 70s north of I-90 to mid 70s south. .LONG TERM...(Tuesday night through Monday) Issued at 318 PM CDT Mon Aug 27 2018 Relatively dry conditions and slightly cooler than normal temperatures are expected Tuesday night into Wednesday as a surface high pressure builds in. By Wednesday night into Thursday night, upper flow pattern becomes quasi-zonal, while at the surface return flow brings warmer and more humid conditions across the region. With diurnal heating and moderate theta-e, some spotty storms cannot be ruled out. Unsettled conditions return Friday into Friday night as an upper trough slides eastward, lifting the associated warm front across the region. Will need to monitor this period for possible scattered strong to severe storms mainly along and east of I-29. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1230 PM CDT Mon Aug 27 2018 Scattered thunderstorms have started to move across the forecast area along of the surface cold front extending from southwest Minnesota to northeast Nebraska. MVFR to occasional low-end IFR conditions are expected this afternoon at all terminals as thunderstorms move through. Gusty winds up to 25 knots are expected across KSUX through sunset. Behind the main front/upper disturbance, low clouds/stratus will spread south across the region Tuesday by around daybreak. Northerly winds from 20 to 25 knots are possible, along with some showers activity through early afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...05 AVIATION...05
Hazardous weather outlook, Aug 27, 6:01 AM CDT, 10 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 601 AM CDT Mon Aug 27 2018 IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ040-055- 056-061-062-066-067-281115- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN- Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings- Lake-Moody-McCook-Minnehaha-Turner-Lincoln SD- 601 AM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will develop this afternoon, mainly moving quickly east of the area by the early evening. Initial storms are expected to develop west of Interstate 29 around noon with a threat for large hail up to walnut size and winds to 65 mph. Storms are expected to strengthen and become organized into a linear structure pushing into southwest Minnesota and far northern Iowa by mid afternoon. These storms will present a risk of very strong winds over 70 mph, hail up to 2 inches in diameter and even an isolated tornado. Areas of heavy rainfall and flash flooding are also possible, especially across southwest Minnesota and extreme northern Iowa. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will become a greater risk again by Thursday night through Friday night. A severe storm will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between noon and 6 pm CDT. IAZ020>022-031-032-NEZ013-014-SDZ038-039-050-052>054-057>060- 063>065-068>071-281115- Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Beadle- Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-Clay SD- Union- 601 AM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop across areas near and west of the James River during the morning, with storms moving into the lower Missouri River valley and southern portions of northwest Iowa this afternoon and early evening. An isolated severe storm is possible mainly east of the James River and extending into northeast Nebraska and northwest Iowa. Hail up to half dollar size and winds to 65 mph are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will become a greater risk again by Thursday night through Friday night. A severe storm will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between noon and 9 pm CDT.
In the hours before
Local storm report, Aug 27, 2:35 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL MARTINSBURG 42.51N 96.83W
08/27/2018 E1.75 INCH DIXON NE TRAINED SPOTTER
&&Local storm report, Aug 27, 2:41 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
241 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 1 W PONCA 42.56N 96.73W
08/27/2018 E1.75 INCH DIXON NE TRAINED SPOTTER
&&Local storm report, Aug 27, 3:56 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 2 S ALTON 42.96N 96.01W
08/27/2018 E1.00 INCH SIOUX IA TRAINED SPOTTER
&&
MJLocal storm report, Aug 27, 3:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 1 W GRANVILLE 42.98N 95.90W
08/27/2018 M0.75 INCH SIOUX IA TRAINED SPOTTER
0343 PM HAIL 3 E ALTON 42.99N 95.95W
08/27/2018 M1.75 INCH SIOUX IA TRAINED SPOTTER
HAIL LASTED FIVE MINUTES, UNTIL 3:44 PM.
0339 PM HAIL 2 E ALTON 42.99N 95.97W
08/27/2018 M1.25 INCH SIOUX IA TRAINED SPOTTER
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 2:24 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 36 min |
| Aug 27, 2:51 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth, Sioux | 39 min |
| Aug 27, 3:27 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien | 33 min |
| Aug 27, 3:30 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 30 min |
| Aug 27, 3:51 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 24 min |
| Aug 27, 3:57 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 18 min |
| Aug 27, 4:27 PM CDT | Flash Flood Warning | FSD | Dickinson | 85 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.